I have been reading posts on these boards for a while and there seemed to be a lot of mentioning of something called "brain zaps" by people who are coming off medication.
Well, I think I may now be experiencing them but im not 100% sure so I was really hoping someone could give me some advice.
I was coming off Effexor XL 150mg and managed to do so with no problems over a period of about 8 days. It was only after a took my final dose of 37.5mg and went from that to nothing that I started having problems.
A about a day after i was totally med free, I started to have a perculiar sensation in my head. This best way I can describe it is like a sudden whoosh of energy going through my head in a sort of wave. It seems to happen this most if I keep my head still but move my eyes to the right of left. I get this electric shock feeling accompanied by a kind of whooshing sound in my ears, kind of like my hearing has been distorted for a split second. It also makes me feel a bit dizzy as well.
It has only been about 4 days since I stopped taking these meds but this sensation I'm getting is really frightening me - part of the reason I was put on this drug was for anxiety and the brain zaps are only added to making me feel anxious. I'm beginning to question whether or not it might be something more serious Ive also felt very shaky since stopping the drug but again dont know it that is because of withdrawal or whether it is my anxiety causing it.
Either way, all I know is what I am experiencing is very unpleasant. I really dont want to resort of having to go back onto these drugs so I was wondering if anyone else has experienced this and how long it usually might last for? - I'm not sure how long I can manage to sit this out for
I mentioned this to my doctor who said that you shouldnt suffer any side effects from coming of ADs if you do it gradually and didnt seem to acknowledge brain zaps exist. I CAN'T believe that there are all these people complaining about the same thing on here if it "doesn't exist" grrr.
Anyway, if anyone could please offer me any insight/advice I would be so grateful as this is really starting to make me worried!
Hi....what was the period of time you were weaning off? When you were down to the 37.5....did you abruptly stop or were you taking them every second day?? What exactly was the process. You mean you tapered off in 8 days??
It's said you should taper VERY slowly..I think 10% of the original amount per a specified time period. I can't remember, but could find out. Since you're not using Effexor at this time...do you have any left?
Maybe if you do a search for effexor XR tapering or something to that nature you can find a proper schedule.
I hope you find the answers....
It's all a matter of perspective!
I was only on it 2 1/2 weeks & only on the 37.5 mg & I had those same brain zaps coming off of it. Especially when I moved my eyes from right to left. You are the first person to say that, I'm glad, I thought it was just me, but they did finally go away, took about 2 weeks.
I don't know if what I feel is what you call 'brain zaps'. When I am going to sleep, I have several times a feeling or sound in my head as if a taut cord of a guitar is 'zinging'. Djinggg! something like that. I had those zaps when I wasn't taking any medication - though I was diagnosed with 'general anxiety' I didnot want to take an SSRI. Because of scary nightmares and punding heart at night, I started with Cipralex, but only take 5 mg, which psychiatrist says does not work, but I feel calmer on it, after a few months. But I still have the 'Djingg zaps' sometimes. It might be because I am sloppy in taking the Cipralex at the same time every day.
anybody else has these 'Djinggg-zaps'??
If its problematic, I would start taking 37.5mg again if you have any and then go and see your doctor.
An easy way to complete the withdrawl process is to switch from Effexor to Prozac 20mg per day, and take this for 2-3 weeks, then stop. Prozac is a long acting drug (when you stop, it remains in the blood for several weeks) so you dont tend to get a withdrawl reaction.
So, I'd see your doc, and ask for a script for 30 Prozac, and take one a day for a 3 weeks, then one every second day for 2 weeks, then stop. It should be painless and easy.
The desire to take medicines is what seperates man from the lower animals - William Ostler
I too have been having these strange "Brain zaps" that effect my ears and even make me twitch. I set up an account on this message board to see if ANYONE is experiencing these problems as well. I was put on Zoloft after having my child in February after experiencing postpartum depression. My doctor prescribed me 50mg in early March and upped my dosage to 100mg at the End of March. I have stopped taking it completely about 3 weeks ago in fear I would become completely dependent. I also didn't like how my sex drive basically hit a wall and never came back. It was really hurting my relationship so I chose to refrain from taking the AD. Did I make a mistake? Not sure..
I am not sure if the 'brain-zaps' you and others describe, are like what I am feeling when I fall asleep: it is sort of a '"zinggg" like the string of a guitar. I had them for months before I took any medication. Now I am taking only 5 mg. of Cipralex (Lexapro) which is a very low dose. and I still have them sometimes. I feel much less anxious about them now, because I think it has something to do with serotonin levels and it isn't dangerous.
I would never take such a high dose of anti-depressants as you describe your doctor gave you. I would first try other things, like working out, running, or other sports, which also give you more serotonine. Or take a natural anti-depressant, like Saint John's worth.
(Be careful with St. John's worth if you are taking other medications cause it neutralizes those other medications.) Medical doctors often dont know anything else than prescribing meds, know nothing about the effects of food and supplements on one's mood. If you are lucky you can find a good psychotherapist instead of meds. I do take this small dose of Cipralex because I tried St. John's worth and a therapist and it didnot help enough. But I dont want to use a higher dose, and certainly not Zoloft or Prozac.
I don't think you made a mistake by stopping the meds, hope you dont have too much of withdrawal effects and try other things to lift you out of the depression!
The Following User Says Thank You to Nature woman For This Useful Post: Marinanichole (05-18-2011)
The brain zaps are pretty common for someone coming off Effexor (venlafaxine).
One can acquire a physical dependency in as little as one (1) week.
The best way to titrate off this drug is to do so gradually. That doesn’t mean taking one every other day as that just gives you withdrawal every other day. You must lower the actual dosage of the drug for a time; say ˝ of your 37.5 mg capsule for one (1) week; then ˝ of that for the next week; and finally, ˝ of the remaining dose for one week, then nothing.
I spent about 7-8 weeks titrating off of 375 mg of Effexor with no brain zaps of ill side effects.
I bought a gram scale and empty gel caps and weighed my weekly dosage(s). You can do the same without the scale by just opening the capsule and counting the beads and dividing them in half.
If you’ve already suffered for eight days, relief should happen soon, perhaps in a week or two. If not, you can do the Prozac trick that was mentioned, but if you have sworn off of ADs and have some Effexor left, try the titrating method I used and you’ll breeze through it with no problems.